MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM BPLATE TRIATHLON S6; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM BPLATE TRIATHLON S6; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5536B600
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported that the patient's left knee was revised due to a broken tibial baseplate.Intra- operatively, surgeon reported the existence of a hole in the patient's bone directly under the place where the baseplate broke (cause and nature of the hole was not reported).A size 6 baseplate and 6x9 cs insert were revised to a size 6 universal baseplate with a 6x16 cs insert.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a triathlon baseplate was reported.The event was confirmed by product inspection.Method & results: device evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated 25-oct-2019.This inspection indicated there was damage consistent with the implantation/explantation process and burnishing was observed on the main baseplate body fracture surface.Material evaluation was completed and indicated the following comments: striations consistent with fatigue fracture were observed on the baseplate fracture surface.The approximate fracture origin occurred at multiple sites on the proximal surface and propagated to the distal surface.Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical records and x-rays by a clinical consultant indicated: ¿no clinical or past medical history, no examination of explanted components, and no prerevision x-rays of the left knee are available.In this very large male patient, the description of a cystic lesion below the posteromedial tibial component likely resulted in cyclic loading at the junction of the unsupported portion of the tibial component with the ingrown portion, leading to inevitable fatigue fracture.Examination of the explanted components would confirm this mechanism and rule out factors associated with implant design, manufacturing or materials.¿ device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: a clinician review of the provided medical records states the following; no clinical or past medical history, no examination of explanted components, and no prerevision x-rays of the left knee are available.In this very large male patient, the description of a cystic lesion below the posteromedial tibial component likely resulted in cyclic loading at the junction of the unsupported portion of the tibial component with the ingrown portion, leading to inevitable fatigue fracture.Examination of the explanted components would confirm this mechanism and rule out factors associated with implant design, manufacturing or materials.The exact cause of the event could not be determined because insufficient information was provided.Additional information including operative reports, clinical reports, and pre-revision x-rays are needed to fully investigate the event.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRITANIUM BPLATE TRIATHLON S6
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9135239
Report Number0002249697-2019-03346
Device Sequence Number3185555
Product Code MBH
UDI-Device Identifier07613327041514
UDI-Public07613327041514
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Catalogue Number5536B600
Device Lot NumberCTD20710
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2019
Initial Date Received by Manufacturer 09/03/2019
Supplement Date Received by Manufacturer11/05/2019
Initial Report FDA Received Date09/30/2019
Supplement Report FDA Received Date12/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR
Patient Weight129